- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Red Shale Fire began at 4:30 p.m. on July 18th. The fire burned much of the heavy downed and standing dead timber and pockets of thick young lodge pole pines regenerated from the 1988 Gates Park Fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 18, 4:30 PM MST, 0 minutes earlier.
Area forecast discussion, Jul 18, 4:30 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 PM MDT Thu Jul 18 2013
.DISCUSSION...
Tonight through Saturday...West to northwesterly flow aloft being
mixed to the surface this afternoon is resulting in breezy
conditions across the area. Winds should decrease with the passage
of sunset. Dry and warmer conditions will persist through the
period. The exception will be along the international boundary
late Friday/early Saturday where a weak cold front slipping south
from Canada may generate an isolated thunderstorm. Temperatures
will remain above seasonal averages. Emanuel
Saturday night through Thursday...Medium range models continue to
keep warm and mostly dry conditions over Montana through late next
week. Once again, only minor changes were made to the going forecast
as models remain somewhat consistent. Tonights model runs have
trended toward yesterdays ECMWF solution where the upper level high
pressure system moves westward into the Eastern Pacific Ocean and
west to northwesterly flow aloft prevails over Montana from mid
weekend into the early portion of the week. Model differences arise
by Tuesday as the GFS progresses the upper high back over the Great
Basin while the ECMWF solutions squashes this system and centers it
much further south over the California/Arizona/Baja Mexico border
area. As such, ECMWF guidance tends to be a bit cooler than the MEX
for Tuesday through Thursday. However, despite these differences,
temperatures are still expected to be in the upper 80s to lower 90s
for most locations. Isolated thunderstorms may be possible by mid
week but confidence in this is rather low at this time. mpj
&&
.AVIATION...
UPDATED 2330Z.
High pressure over central Montana will keep the airmass dry and
stable. Winds will diminish this evening and remain light through
the night. VFR conditions will prevail through Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 54 89 54 89 / 0 0 0 0
CTB 51 83 51 86 / 0 0 20 20
HLN 57 89 57 90 / 0 0 0 0
BZN 51 88 50 87 / 10 0 0 10
WEY 40 81 40 81 / 10 10 10 0
DLN 51 86 50 86 / 0 10 0 0
HVR 55 87 57 87 / 10 10 20 10
LWT 53 84 53 84 / 0 0 0 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
weather.gov/greatfalls
Hazardous weather outlook, Jul 18, 2:38 AM MST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 AM MDT THU JUL 18 2013
MTZ008>015-044>055-190945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
338 AM MDT THU JUL 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 18, 11:00 AM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1200 PM MDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 4 WNW CAMERON 45.22N 111.76W
07/17/2013 E0.25 INCH MADISON MT TRAINED SPOTTER
PEA SIZE HAIL AND WIND GUST ESTIMATED TO 45 MPH.
0415 PM TSTM WND GST 4 WNW CAMERON 45.22N 111.76W
07/17/2013 E45 MPH MADISON MT TRAINED SPOTTER
PEA SIZE HAIL AND WIND GUST ESTIMATED TO 45 MPH.
&&
BRUSDALocal storm report, Jul 18, 11:02 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1202 PM MDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 19 S ALDER 45.05N 112.11W
07/17/2013 E1.00 INCH MADISON MT TRAINED SPOTTER
ESTIMATED HAIL UP TO QUARTER SIZE.
&&
BRUSDALocal storm report, Jul 18, 11:58 AM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1258 PM MDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 5 WNW SAND COULEE 47.42N 111.26W
07/17/2013 E1.00 INCH CASCADE MT PUBLIC
ESTIMATED HAIL UP TO QUARTER SIZE FELL A FEW MILES
NORTHWEST OF SAND COULEE.
&&
BRUSDALocal storm report, Jul 18, 12:10 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
110 PM MDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 4 WNW CAMERON 45.22N 111.76W
07/17/2013 E0.25 INCH MADISON MT TRAINED SPOTTER
PEA SIZE HAIL AND WIND GUST ESTIMATED TO 45 MPH.
0415 PM TSTM WND GST 4 WNW CAMERON 45.22N 111.76W
07/17/2013 E45 MPH MADISON MT TRAINED SPOTTER
PEA SIZE HAIL AND WIND GUST ESTIMATED TO 45 MPH.
0430 PM LIGHTNING 11 W SAINT MARY 48.74N 113.67W
07/17/2013 GLACIER MT NEWSPAPER
*** 3 INJ *** 3 PEOPLE INJURED BY LIGHTNING IN GLACIER
NATIONAL PARK. THEY WERE HIKING ON THE ST MARY FALLS
TRAIL. TIME OF EVENT IS ESTIMATED.
0435 PM HAIL 19 S ALDER 45.05N 112.11W
07/17/2013 E1.00 INCH MADISON MT TRAINED SPOTTER
ESTIMATED HAIL UP TO QUARTER SIZE.
0438 PM HAIL HELENA 46.60N 112.02W
07/17/2013 E0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HAIL UP TO HALF INCH IN THE CITY OF HELENA.
0438 PM HAIL 3 W HELENA 46.60N 112.08W
07/17/2013 E0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
PENNY SIZE HAIL ON THE WEST SIDE OF HELENA.
0440 PM HAIL 2 W HELENA 46.60N 112.06W
07/17/2013 E0.88 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HAIL UP TO NICKEL SIZE ON THE WEST SIDE OF HELENA.
0444 PM HAIL 2 N HELENA 46.63N 112.02W
07/17/2013 E0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
HALF INCH HAIL ON THE NORTH SIDE OF HELENA.
0446 PM HAIL ENNIS 45.35N 111.73W
07/17/2013 E0.25 INCH MADISON MT TRAINED SPOTTER
PEA SIZE HAIL
0500 PM FLASH FLOOD 20 ESE DILLON 45.10N 112.25W
07/17/2013 MADISON MT EMERGENCY MNGR
*** 5 INJ *** DES REPORTS 5 MINOR INJURIES FROM FLASH
FLOODING IN BANNACK STATE PARK. BANNACK STATE PARK IS
CLOSED BECAUSE OF THE FLOOD DAMAGE UNTIL FURTHER NOTICE.
BANNACK STATE PARK REPORTED 0.77 INCHES OF RAINFALL FROM
405 PM THRU 435 PM. TIME OF EVENT IS ESTIMATED.
0500 PM HAIL 2 SE HELENA 46.58N 111.99W
07/17/2013 M1.25 INCH LEWIS AND CLARK MT PUBLIC
HALF-DOLLAR SIZED HAIL BETWEEN HELENA AND EAST HELENA
AROUND 5PM MDT.
0500 PM TSTM WND GST MONIDA 44.56N 112.31W
07/17/2013 M52 MPH BEAVERHEAD MT DEPT OF HIGHWAYS
52 MPH WIND GUST AT MONIDA PASS DOT SENSOR.
0510 PM FLASH FLOOD HELENA 46.60N 112.02W
07/17/2013 LEWIS AND CLARK MT BROADCAST MEDIA
FLASH FLOODING REPORTED NEAR THE CORRAL FIRE BURN SCAR.
WATER AND DEBRIS COVERED THE ROAD AT THE INTERSECTION OF
GREEN MEADOW DRIVE AND NORRIS ROAD ON THE WEST SIDE OF
HELENA. NO INJURIES OR DAMAGE REPORTED.
0535 PM HEAVY RAIN 17 SSW VIRGINIA CITY 45.07N 112.06W
07/17/2013 U0.00 INCH MADISON MT TRAINED SPOTTER
VERY HEAVY RAIN REPORTED NEAR LAURIN SINCE 525 PM MDT.
STILL RAINING HEAVILY. NO REPORT OF FLOODING AT THIS
TIME. AMOUNT UNKNOWN.
0540 PM HAIL 20 S ALDER 45.03N 112.11W
07/17/2013 M0.50 INCH MADISON MT TRAINED SPOTTER
ONE HALF INCH DIAMETER HAIL REMAINED AFTER STORM MOVED
THROUGH THE AREA 20 MILES SOUTH OF ALDER. SOME MELTING
POSSIBLE. NEARBY HILLS STILL WHITE DUE TO HAIL COVERING
THE GROUND. 0.51 INCHES OF RAINFALL WASHED DEBRIS OUT OF
HILLS. WIND GUSTS OF UNKNOWN SPEED BLEW DOWN COTTONWOD
BRANCHES OF UP TO 1 INCH IN DIAMETER.
0540 PM TSTM WND DMG 20 S ALDER 45.03N 112.11W
07/17/2013 MADISON MT TRAINED SPOTTER
ONE HALF INCH DIAMETER HAIL REMAINED AFTER STORM MOVED
THROUGH THE AREA 20 MILES SOUTH OF ALDER. SOME MELTING
POSSIBLE. NEARBY HILLS STILL WHITE DUE TO HAIL COVERING
THE GROUND. 0.51 INCHES OF RAINFALL WASHED DEBRIS OUT OF
HILLS. WIND GUSTS OF UNKNOWN SPEED BLEW DOWN COTTONWOD
BRANCHES OF UP TO 1 INCH IN DIAMETER.
0550 PM HAIL 6 E EAST HELENA 46.59N 111.79W
07/17/2013 M0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
0600 PM HAIL 2 W WINSTON 46.48N 111.70W
07/17/2013 E0.25 INCH BROADWATER MT TRAINED SPOTTER
0605 PM HAIL 5 W CUT BANK 48.63N 112.44W
07/17/2013 M1.00 INCH GLACIER MT TRAINED SPOTTER
QUARTER-SIZED HAIL MEASURED 5 MILES WEST OF CUT BANK
BETWEEN 600 AND 610 PM MDT. SMALL BRANCHES DOWN.
0637 PM HEAVY RAIN MONTANA CITY 46.54N 111.93W
07/17/2013 M0.60 INCH JEFFERSON MT TRAINED SPOTTER
OCCURRED BETWEEN 537 PM MDT AND 637 PM MDT. PEA-SIZE
HAIL FELL AT 537 PM MDT.
0638 PM TSTM WND GST 11 E BOZEMAN 45.68N 110.82W
07/17/2013 M49 MPH GALLATIN MT DEPT OF HIGHWAYS
49 MPH WIND GUST AT THE BOZEMAN PASS DOT SENSOR.
0650 PM HAIL 8 S GREAT FALLS 47.39N 111.29W
07/17/2013 M0.70 INCH CASCADE MT NWS EMPLOYEE
0655 PM HAIL 9 SSW GREAT FALLS 47.38N 111.36W
07/17/2013 M0.25 INCH CASCADE MT NWS EMPLOYEE
PEA SIZED HAIL AND AROUND ONE THIRD OF AN INCH OF
RAINFALL.
0658 PM HAIL 5 WNW SAND COULEE 47.42N 111.26W
07/17/2013 E1.00 INCH CASCADE MT PUBLIC
ESTIMATED HAIL UP TO QUARTER SIZE FELL A FEW MILES
NORTHWEST OF SAND COULEE.
0838 PM TSTM WND GST 2 WSW LEWISTOWN 47.05N 109.47W
07/17/2013 M52 MPH FERGUS MT ASOS
52 MPH WIND GUST AT THE LEWISTOWN ASOS.
&&
BRUSDALocal storm report, Jul 18, 12:37 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
137 PM MDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL HELENA 46.60N 112.02W
07/17/2013 M0.70 INCH LEWIS AND CLARK MT PUBLIC
PUBLIC REPORTED HAIL RANGING FROM PEA SIZED TO DIME
SIZED IN THE TOWN OF HELENA AND ON A SHORT STRETCH OF
INTERSTATE 15 HEADING NORTH OUT OF TOWN. HEAVY RAIN WAS
ALSO OCCURRING...BUT AMOUNTS WERE UNAVAILABLE.
&&
COULSTONLocal storm report, Jul 18, 1:55 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT THU JUL 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 5 ENE BIG SKY 45.28N 111.23W
07/17/2013 GALLATIN MT DEPT OF HIGHWAYS
TREE FELL DOWN OVER HIGHWAY 191...CLOSING THE ROAD
UNTIL THE TREE WAS REMOVED. TIME AND EXACT LOCATION OF
EVENT IS ESTIMATED.
&&
BRUSDAWildfire, Southern Rocky Mountain Front
- When
- July 18, 4:30 PM MST to July 31, 11:59 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Reported by
- Park/Forest Service
The Red Shale Fire was reported by Beartop Lookout at 4:30 p.m. on July 18th. The fire remains within the 1988 Gates Park Fire perimeter. It had worked its way up Frazier Creek and Route Creek where it crossed to the east of the North Fork Sun River in the Bob Marshall Wilderness. The fire reduced much of the heavy downed and standing dead timber and pockets of thick young lodge pole pines regenerated from the 1988 Gates Park Fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 20, 20135 deaths · 1 event
- Heat in Maryland, July 18, 20134 deaths · 12 events
- Lightning Strike in Michigan, July 18, 20131 death · $70,000 · 1 event
- Flash Flooding and Lightning Strikes in Colorado, July 18, 201310 injured · $30,000 · 4 events
- Hail and Damaging Winds in Michigan, July 18 to 19, 2013$453,000 · 70 kt wind · 14 events
- Flash Flood and Damaging Winds in Tennessee, July 18, 2013$370,000 · 61 kt wind · 6 events
- Flash Flooding and Debris Flows in Colorado, July 18, 2013$153,000 · 0.75 in hail · 9 events
- Flash Flooding and Flooding in Puerto Rico, July 18, 2013$58,000 · 28 events
- Lightning Strike in Wisconsin, July 18, 2013$162,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 18 to 19, 2013$110,000 · 52 kt wind · 7 events
- Flash Flood and Damaging Winds in Mississippi, July 18 to 20, 2013$98,000 · 53 kt wind · 8 events
- Damaging Winds in Kentucky, July 18, 2013$102,000 · 83 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503442.